We're taking Topaz to the vet this evening. Our vet is open until 10, so we have a 9:00 appointment.
We have to get his pills, but I am also concerned he's in pain and I want the vet to check him out. He gets up very slowly and paces around a lot, so hopefully she will see what we've been seeing. Maybe I'll try to get the twitches on video as well.
Anyways...I'll definitely update either tonight or tomorrow.
"He is your friend, your partner, your defender, your dog. You are his life, his love, his leader. He will be yours, faithful and true, to the last beat of his heart. You owe it to him to be worthy of such devotion." ~ Unknown
Tuesday, April 15, 2008
To the vet we go!
Posted by Heidi at 6:17 PM 0 comments
Sunday, April 13, 2008
Pacing
Topaz has been pacing a lot lately. I think a call and/or a trip to the vet is needed. I've been feeling for a while that he's in pain and maybe he is. I think it's time we found out for sure.
I'll update later.
Posted by Heidi at 11:31 AM 0 comments
Monday, April 7, 2008
Changes..
We didn't lower the PB yet, but we did start the Kbr at night. It really seems to be making a difference.
We also added Taurine...2000mg daily for a week and then down to 1000mg daily.
We're going to wait a couple weeks and then lower the PB.
So far so good. 63 days and counting!!
Posted by Heidi at 9:49 PM 0 comments
Tuesday, April 1, 2008
Lowering the PB other changes.
My husband spoke to the vet this afternoon. He called to ask about us giving Topaz taurine. I've been told and have read online that it has some success controlling seizures. We're not replacing his meds with this by any means, but adding this along with the meds.
When I had spoken with the vet last month I asked about lowering Topaz's dose of something. Not that I think he's on such huge doses, but because he's so out of it and spacey and I hate seeing him that way all the time. She agreed that if he made it 60 days seizure free we could lower the PB by 1/4 of a pill...so give him one and 1/4 pill twice daily rather than 1 1/2 pill.
She said we could start the lowered dose tomorrow. My husband also asked her about the time we give Topaz the Kbr. I was wondering if we could give it to him at night rather than in the morning because it kind of makes him loopy and sleepy...then he could sleep it off at night.
This will change the way we feed them as well. I'll have to think about it all and figure out how to do it as the Kbr is a liquid and he's not that into the yucky flavor!
We're also going ahead with the Taurine. We'll be doing 2000 mg for a week and then 1000 mg daily after that. It will be mixed with his food also.
Hopefully, this will help and we can get our fun loving energetic puppa back!
Will update as needed!
Posted by Heidi at 10:19 PM 0 comments
Thursday, March 6, 2008
Ataxia
I believe this is what's going on with Topaz...not sure if this is related to the twitches/tremors though...I need to ask the vet.
What is ataxia?
Simply said, ataxia occurs when the body is out of balance. Symptoms of ataxia include: wobbliness, buckling leg joints, a drunken, staggering gait, lack of coordination, a tilted head carriage, tripping, falling, or collapsing.
This inability to coordinate voluntary muscular movements is often a side effect of anti-seizure medications which can cause weakness or loss of control of the hind legs, especially when the anti-seizure medication is first introduced, or when the current dosage has been increased. There are many other reasons that ataxia may be present in your pet, including ear infection and other health problems, but, if you noticed the ataxia soon after introducing anti-seizure medication, chances are, the anti-seizure medication is the source.
Another cause of ataxia is seizures. For a few days after a seizure your dog may not be able to jump up on the bed or couch and may have trouble going up and down stairs. Tremendous isometric stress is put on the muscles during a seizure. Immediately afterwards the back legs may not be strong enough for normal "romping" and it may take a few days to a week for that strength to return.
Both Phenobarbital (Pb) and Potassium Bromide (KBr) can cause ataxia, and the combination of the two drugs can often cause increased ataxia. Often, as the dog becomes used to the medication, the ataxia diminishes. If your dog is in this initial stage of getting used to the medication, it's prudent to go slowly with your dog on slippery surfaces and stairs. In time, your dog will gain more control of his/her hind end, so try to be patient.
It can be depressing to see your pal with ataxia. If medication was only recently introduced or increased, try to be patient and encourage your dog to go on short walks.
Problems can occur with older dogs who may be weak in the hind end already, or for dogs whose flooring is slick, as with hard wood or tiled floors. If you find your dog is unable to move safely on your wood or tiled floor due to ataxia, try putting down throw rugs to provide extra traction.
If you find that your pup's ataxia is pronounced, and shows no sign of lessening, please talk with your vet. Sometimes the anti-seizure medication can be reduced slightly and the ataxia will be greatly reduced. Of course, having ataxia is better than having a seizure, so we have to consider the balance there. If the blood levels of the medication are in question, the best way to know how much medication is being absorbed is with a simple blood test. Often the drug to reduce if you dog takes both Pb and KBr is Pb. Please do not try to reduce Pb without your vet's supervision and also you do not want to reduce it more than 10% every two weeks.
If your dog is only on KBr you might ask your vet if you can drop the KBr for just one day and see if that lessens the ataxia. If it does, you could ask you vet if a slightly lower dose could be achieved while keeping it in the therapeutic range.
Moderate and sensible exercise is recommended for dogs with ataxia. It is important to keep muscles strong and flexible. If your dog seems tired, take a break and continue on your walk when the dog is ready again.
http://www.canine-epilepsy-guardian-angels.com/ataxia.htm
Posted by Heidi at 12:38 AM 0 comments
Wednesday, March 5, 2008
Vet Results...
We got Topaz's lab results. The bromide level is good.
He's still been having these tremors (for lack of a better word). I don't know if they are getting worse. I just may be noticing them more. I think they're about the same.
Will keep an eye on him. He also keeps cutting the pad on one of his feet and he has a mysterious bruise like spot on his mouth, like where his chin would be.
Odd. Anyways...definitely keep a close eye on him.
Posted by Heidi at 11:52 AM 0 comments
Saturday, March 1, 2008
Twitches
I noticed the other day that when Topaz is laying down his feet and limbs kind of twitch. Once he's asleep it seems to stop, but it's like while he's relaxing. It's uncontrollable and I don't know what to make of it. I did mention it to the vet tech we spoke to yesterday.
I took a couple videos of it.
Posted by Heidi at 9:50 PM 0 comments
